Michigan, 2012

Damaging Winds in Michigan, May 28, 2012

May 28, 2012 · NWS DTX · 2 events in 2 counties and zones

Isolated severe storms developed in Oakland and Washtenaw counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe storms developed in Oakland and Washtenaw counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 6:24 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, May 28, 6:24 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
724 PM EDT MON MAY 28 2012

.AVIATION...

//DISCUSSION...

MOSTLY VFR CONDITIONS THROUGH THE TAF CYCLE WITH THE POTENTIAL FOR
LOWER CIGS AND VSBYS TONIGHT AS A COLD FRONT PASSES THROUGH THE
AREA. MID AND HIGH CLOUD DEBRIS WILL CONTINUE STREAMING IN FROM
CONVECTION UPSTREAM OVER EASTERN WISCONSIN THIS EVENING. THE COLD
FRONT WILL LIKELY SET OFF SOME SHOWERS AND THUNDERSTORMS STARTING
LATER THIS EVENING BUT COVERAGE WILL BE TOO BROAD TO MENTION IN THE
TAFS AT THIS POINT. HAVE TIMED IN A PERIOD OF SHOWERS FOR TONIGHT
BUT LEFT OUT ANY MENTION OF THUNDER OR LOW VSBYS UNTIL IT BECOMES
BETTER RESOLVED ON RADAR/SATELLITE AND SOME CERTAINTY CAN BE ADDED.
BUT IT WILL BE POSSIBLE FOR CONDITIONS TO DROP TO MVFR OR LOWER IN
HEAVIER THUNDERSTORMS TONIGHT.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL AND SPATIAL COVERAGE
TONIGHT.

* MEDIUM CONFIDENCE IN CEILING FALLING BELOW 5000 FEET LATE TONIGHT.

&&

.PREV DISCUSSION...ISSUED 345 PM EDT MON MAY 28 2012

SHORT TERM...THIS EVENING AND TONIGHT

LOW PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL PULL A COLD
FRONT...CURRENTLY OVER CENTRAL WI...THROUGH THE REGION OVERNIGHT
PRODUCING SHOWERS AND THUNDERSTORMS. THE FRONT WILL EXIT TO THE EAST
AROUND 12Z ENDING THE THREAT OF STORMS. THE QUESTION THAT STILL
NEEDS TO BE ASKED IS WHAT WILL HAPPEN THIS EVENING? A PREFRONTAL
TROUGH AND WEAK THETA E GRADIENT WILL PASS THROUGH SE MI AROUND
20-22Z. VISIBLE SATELLITE SHOWS THIS FEATURE AS A BAND OF MID LEVEL
CLOUDS CURRENTLY OVER WESTERN MI. THESE CLOUDS WILL COOL THE MID
LEVELS TO SOME EXTENT BUT THE STRONG CAP BETWEEN 700-800MB...15C
ON THE 12Z DTX SOUNDING AND INCREASING SLIGHTLY DURING THE
DAY...RESIDES BELOW THIS FEATURE WHICH WILL NOT HELP INITIATION.
THESE CLOUDS...IN ADDITION TO SOME DIURNAL CU...HAVE ALSO LIMITED
SFC HEATING WHICH WILL WORK AGAINST BREAKING THE CAP. TEMPS RAMPED
UP QUICKLY TODAY BUT HAVE SINCE STALLED IN THE LOW 90S. WHILE
WATCHING THIS PREFRONTAL ZONE CROSS THROUGH WI TODAY...NOTED IT
WAS ABLE TO PRODUCE NOTHING MORE THEN THIS CLOUD BAND. ONCE IT
PASSED THROUGH...STORMS STARTED LIGHTING UP ALONG THE STRONGER
700MB THETA E GRADIENT JUST AHEAD OF THE COLD FRONT. SEE A SIMILAR
SITUATION OCCURRING OVER SE MI THIS EVENING. WHEN THE THETA E
RIDGE REACHES US WE WILL BE SITTING WITH AROUND 1500 J/KG OF
CAPE...BULK SHEAR WILL BE INCREASING TO AROUND 30
KNOTS...IMPRESSIVE LOW AND MID LEVEL LAPSE RATES...AND DECENT
MOISTURE WITH PWATS AROUND 1.5 INCHES. WITH ALL THAT SAID...WE ARE
LOOKING FOR STORMS TO MOST LIKELY HOLD OFF TIL AROUND 00Z WITH
BEST CHANCE OF SEVERE STORMS FROM AROUND 00Z-04Z. CAPE PROFILE IS
TALL BUT FAIRLY NARROW LEADING TO MORE OF A WIND THREAT WITH THE
STORMS. FREEZING LEVELS UP AROUND 13KFT WILL MAKE IT TOUGH TO
REACH SVR LIMITS FOR HAIL BUT IT IS NOT OUT OF THE QUESTION. THE
UNIDIRECTIONAL SHEAR PROFILE SHOULD CAUSE THE STORMS TO TRANSITION
TO MULTICELLULAR IN NATURE. SPC DOES HAVE US IN SLIGHT RISK FOR
THE REST OF TODAY AND TONIGHT WHICH STILL SEEMS WARRANTED AT THIS
POINT.

LONG TERM... TUESDAY THROUGH NEXT MONDAY

SHOWERS AND STORMS WILL EXIT SE MICHIGAN SHORTLY AFTER SUNRISE
TUESDAY MORNING, CARRIED EASTWARD BY THE FRONT REPRESENTING THE
FIRST STAGE OF COOLER TEMPERATURES EXPECTED DURING THE REST OF THE
WEEK. THIS BOUNDARY WILL USHER IN AN AIR MASS THAT HAS MORE OF A
MOISTURE CONTRAST THAN ONE OF TEMPERATURE, ALTHOUGH MAX TEMPS ARE
EXPECTED TO BE KNOCKED DOWN INTO THE 80S, SURFACE DEWPOINT IN THE
UPPER 40S TO LOWER 50S BY AFTERNOON WILL BE THE MORE NOTICEABLE
CHANGE COMPARED TO THIS AFTERNOON. THE MORE NOTICEABLE TEMPERATURE
CHANGE WILL OCCUR TUESDAY NIGHT AS THE MAIN COLD FRONT IS DRAWN
SOUTHWARD THROUGH LOWER MICHIGAN AS THE UPPER LEVEL WAVE MOVES FROM
LAKE SUPERIOR INTO QUEBEC. BY THIS POINT IN THE FORECAST, THE
QUALITY OF MODEL SOLUTIONS LOOKS GOOD GIVEN THE UPPER LEVEL SYSTEM
IS PART OF THE HIGHLY AMPLIFIED BUT SLOWLY PROGRESSIVE LONG WAVE
PATTERN HAVING RELIABLE PREDICTABILITY. THIS IS REFLECTED IN GOOD
AGREEMENT AMONG THE VARIOUS MODEL SOLUTIONS ON THE TIMING AND TRACK
OF THE UPPER WAVE THROUGH THE NORTHERN GREAT LAKES AND INTO EASTERN
CANADA TUESDAY NIGHT THROUGH WEDNESDAY. THE RESULT WILL BE A DROP IN
MAX TEMPS INTO THE 60S OVER MUCH OF THE REGION, A RARE INSTANCE OF
BELOW NORMAL VALUES SO FAR THIS MONTH WHICH ARE IN THE LOWER HALF OF
THE 70S DURING THE LAST WEEK OF MAY.

SURFACE HIGH PRESSURE ASSOCIATED WITH THE COOL CANADIAN AIR MASS
WILL BE FIRMLY IN PLACE OVER THE GREAT LAKES THURSDAY AND WILL HELP
ENSURE JUNE STARTS OUT ON THE COOL SIDE BY FRIDAY AS WELL. AS HIGH
PRESSURE HOLDS ON AT THE SURFACE, COOLER READINGS WILL ALSO BE
SUPPORTED BY CLOUDS AND POSSIBLY RAIN SPREADING IN FROM THE SOUTH AS
THE NEXT LOW PRESSURE SYSTEM DEVELOPS OVER THE MIDWEST. THIS IS
SHOWN IN MODEL DATA TO BE IN THE FORM OF A SHORT WAVE CUTTING UNDER
THE UPPER RIDGE OVER CENTRAL CANADA INTO THE NORTHERN PLAINS. THE
DEVELOPMENT OF THIS SYSTEM OVER THE MIDWEST LOOKS FINE IN THE MODEL
OUTPUT DURING THURSDAY AS THIS IS WHERE THE MAIN REGION OF
BAROCLINICITY WILL BE POSITIONED LEAVING LITTLE EVIDENCE TO SUPPRESS
POPS IN THE FORECAST THURSDAY NIGHT INTO FRIDAY. THIS IS ESPECIALLY
TRUE CONSIDERING THE ECMWF SOLUTION BRINGS QPF THROUGH ALL OF LOWER
MICHIGAN BY 12Z FRIDAY AND THEN CLOSES OFF THE UPPER LOW OVER LAKE
HURON FRIDAY NIGHT. THE SYSTEM THEN HAS A CHANCE TO LINGER OVER THE
EASTERN GREAT LAKES THROUGH SATURDAY BEFORE THE LONG WAVE RIDGE
MAKES AN EASTWARD MOVE SUNDAY INTO MONDAY.

MARINE...

WARM FRONT HAS PASSED WELL TO OUR NORTH LEADING TO GUSTY
SOUTH/SOUTHWEST WINDS ACROSS ALL THE LAKES. THESE WINDS WILL RELAX A
BIT THIS EVENING AS BETTER MIXING CEASES. A COLD FRONT APPROACHING
THE WESTERN GREAT LAKES WILL PASS THROUGH THE REGION OVERNIGHT.
WINDS WILL INCREASE SLIGHTLY AND TURN WESTERLY BEHIND THIS FRONT.
THE FRONT WILL BRING A CHANCE FOR STRONG THUNDERSTORMS EARLY TONIGHT
WITH PRECIPITATION TAPERING OFF TOWARD MORNING. HIGH PRESSURE WILL
RETURN FOR THE MID TO LATE WEEK PERIOD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KURIMSKI
SHORT TERM...DRK
LONG TERM....BT
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 28, 3:00 PM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT MON MAY 28 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
400 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES INTO THE
UNUSUALLY WARM AND HUMID AIR FOR THIS TIME OF YEAR IN SOUTHEAST
MICHIGAN. THERE IS POTENTIAL FOR SEVERE WEATHER WITH THE MAIN TIME
WINDOW BEING BETWEEN 8 PM AND MIDNIGHT. THE STRONGEST STORMS
WILL BE CAPABLE OF WIND GUSTS TO 60 MPH AND HAIL NEAR 1 INCH WHILE
MOVING SOUTHWEST TO NORTHEAST AT 40 MPH. THESE STORMS WILL ALSO BE
CAPABLE OF HEAVY DOWNPOURS THAT COULD CAUSE LOCALIZED FLOODING...
ESPECIALLY IN THE TRI CITIES REGION THROUGH THE NORTHERN THUMB WHERE
HEAVY RAINFALL OCCURRED DURING SUNDAY. WEAKER SHOWERS AND STORMS
WILL LINGER THROUGH THE OVERNIGHT HOURS AND THEN EXIT EASTWARD
AROUND SUNRISE TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-290930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT MOVES INTO THE
UNUSUALLY WARM AND HUMID AIR FOR THIS TIME OF YEAR IN SOUTHEAST
MICHIGAN. THERE IS POTENTIAL FOR SEVERE WEATHER WITH THE MAIN TIME
WINDOW BEING BETWEEN 10 PM AND 2 AM. THE STRONGEST STORMS WILL BE
CAPABLE OF WIND GUSTS TO 50 KNOTS AND HAIL NEAR 1 INCH WHILE MOVING
SOUTHWEST TO NORTHEAST AT 35 KNOTS. WEAKER SHOWERS AND STORMS WILL
LINGER THROUGH THE OVERNIGHT HOURS AND THEN EXIT EASTWARD AROUND
SUNRISE TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DRK/BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 28, 9:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1047 PM EDT MON MAY 28 2012

MIZ055-062-063-070-290345-
LAPEER-MACOMB-SANILAC-ST. CLAIR-
1047 PM EDT MON MAY 28 2012

...SPECIAL WEATHER STATEMENT...

AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS THE EASTERN THUMB. THESE
STORMS WERE MOVING NORTHEAST AT 50 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MEMPHIS...            LYNN TOWNSHIP...      BROWN CITY...
  ALGONAC...            ADAIR...              VALLEY CENTER...
  RATTLE RUN...         GOODELLS...           COLUMBUS...
  YALE...               MELVIN...             MARINE CITY...
  EMMETT...             BROCKWAY...           AVOCA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
May 28, 9:55 PM EST
Where
Washtenaw County, 0.86 mi NW of Benton
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.130, -83.860

Trees were reported blown down.

Thunderstorm Wind, Oakland

When
May 28, 10:22 PM EST
Where
Oakland County, 0.51 mi W of Lathrup Vlg
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.480, -83.260

Multiple trees and powerlines reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383424, 383427.